It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Acne Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 05-31-2003, 11:15 PM   #1
Veteran
(female)
 
Join Date: Mar 2003
Posts: 318
novembre HB User
Post tretinoin/isotretinoin and cheilitis

I posted about this on the skin problems forum, but I figured I'd bring it up here too. Since cheilitis (inflammation of the lips- drying, cracking, and peeling) occurs in most of the people who use Accutane, I'm wondering how you have dealt with it. I've been using tretinoin cream 0.025% (otherwise known as Retin-A) since January 2002, and my lips started to get messed up a couple months later if I remember correctly. I didn't make the connection between the tretinoin and my lip condition until last weekend, and I immediately stopped using it.

For anyone who doesn't know, Accutane is isotretinoin, which is an isomer of tretinoin; this basically means that while the two products are made of the same atoms, they are arranged slightly differently. I don't know what exactly is different about Accutane, but apparently both can cause cheilitis, though I would guess it's less common in the topical cream simply because you don't ingest it. However, the cream does still manage to make its way into the bloodstream and goes through your system, which is, I'm guessing, how it's affecting my lips, possibly coming out in my saliva.

The problem with me is that I automatically started biting my lips in the places they were dry and peeling. It's a habit I've always had, but it got much worse under these circumstances; prior to the cheilitis, I would only bite the middle of my upper lip. With the cheilitis, it went to basically everywhere I could reach with my teeth.

I managed to break the habit late last year, but my lips were not getting better. Every four days, a layer of skin peels off. I don't even have to bite it; it comes off while I'm brushing my teeth, or eating a sandwich, whatever. And the skin underneath that layer looks perfectly fine, at least to me- but no matter how good it looks at first, and no matter what I put on my lips, four days later it's ready to come off. I haven't been able to wear lipstick in months because of this, and I won't even begin to list all the other things that were formerly part of my everyday routine that I have to be ridiculously conscious of now in order to preserve my lips just a little longer before they peel again. And aside from that, it looks bizarre.

My question is this, for people who have dealt with cheilitis as a result of Accutane or Retin-A/tretinoin: how long did it take for it to go away? And did you ever pick at it or bite it? I'm guessing that I screwed my lips up more than they would've been by biting them, but I stopped that months ago and nothing has changed. So I'm wondering how much damage that might've done to the healing process. My lips are affected only where they come together, not on the outer edges, so it's only where I was able to bite them.

[This message has been edited by novembre (edited 06-01-2003).]

 
Sponsors Lightbulb
   
Old 06-02-2003, 05:35 PM   #2
Veteran
(female)
 
Join Date: Mar 2003
Posts: 318
novembre HB User
Post

Anyone? Sorry for the novel.

 
Old 06-02-2003, 11:50 PM   #3
Senior Veteran
 
Join Date: May 2002
Posts: 849
SweetJade1 HB User
Post

I used to be on RetinA and I never had problems with my lips peeling unless I let retinA touch my lips. The same can be said if I let other acids touch my lips. Are you putting it too close to your mouth?

 
Old 06-03-2003, 08:22 AM   #4
Veteran
(female)
 
Join Date: Mar 2003
Posts: 318
novembre HB User
Post

I don't think so. Plus, the edges of my lips aren't affected.

 
Old 06-03-2003, 09:14 AM   #5
Veteran
(female)
 
Join Date: Jan 2003
Location: Philadelphia
Posts: 465
sedulous HB User
Post

my lips got a little strange when i was on Retin-A, and i can't say for sure why, since i didn't ever apply the product to my lips. But then, skin is an organ, and while you may have acne on your face and not your leg, the leg's skin is still part of the same organ. Anyway, i used Carmex lip balm on my lips at that time...it comes in a little metal canister with a yellow lid, and black print on the lid. It sloughed off the weird skin and made my lips normal again. I think it's partly due to the salicylic acid in the Carmex. My lips never reacted as profoundly as yours though.

hope this helps.

 
Old 06-03-2003, 11:09 AM   #6
Veteran
(female)
 
Join Date: Mar 2003
Posts: 318
novembre HB User
Post

I may try Carmex again. I tried it a few months ago and it disturbed me because it seemed to make it peel more, but I think the skin that keeps coming off is destined to come off; some products just prolong the inevitable. I just know I feel so much better when it does come off, because I know that for at least two days after that happens I can smile as big as I want, eat whatever I want, and brush my teeth for as long as I want to. This condition really sucks, and it also sucks that there is so little information out there about it.

 
Old 07-10-2003, 09:52 AM   #7
Newbie
 
Join Date: Jul 2003
Posts: 1
mitch314 HB User
Post

I've got the exact same condition you've got. My lips become dry and the top layer peels off every 3 or 4 days. Unfortunately, I haven't been able to find a cure for it even after seeing 3 different dermatologists. They told me to try all sorts of different things, but none ever worked.

The only suggestion I got that seemed reasonable came from the last dermatologist I saw. He said that when I bit/picked at my lips, it irritated them so much that my body formed a blister on the lips to protect them. I stupidly picked off the blister, which I thought was just dry skin, and that irritated them more. This starts a vicious cycle. So the end result is that the body continuously forms a blister on the lips to protect them.

After I received this bit of advice, I immediately stopped biting or picking at my lips. My lips went from peeling every other day to every 4 days, but I never made any more progress. Even without picking at it, the layer on my lips still becomes dry and falls off.

Some helpful hints are to avoid water on the lips at all costs because it dries them out considerably. Also, I've even stopped using lip balms, because they just seem to speed up the peeling process. I saw on one of the reply's that you should use Carmex. NEVER APPLY CARMEX TO YOUR LIPS. IT HAS A CHEMICAL IN IT THAT CAN CAUSE YOUR LIPS TO BECOME ADDICTED TO IT. I used it for a year on my lips and I think it contributed to the problem. If you're going to use anything, use a product called Aquaphor.

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
Back on isotretinoin (generic for Accutane) after six months off of it; pain has (rop hmj211 Acne 2 09-01-2010 04:43 PM
Need advice from other tretinoin users tiredpoet Acne 5 02-13-2010 01:14 PM
isotretinoin vitamin a equivalence sky173t Acne 0 05-19-2009 06:46 PM
Need Help With Angular Cheilitis(Cracks On The Corners Of The Mouth) InDetroit Skin Problems 4 03-07-2008 12:53 PM
tretinoin combos tiredpoet Acne 5 01-21-2008 07:10 PM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Join Our Newsletter

Stay healthy through tips curated by our health experts.

Whoops,

There was a problem adding your email Try again

Thank You

Your email has been added




Top 10 Drugs Discussed on this Board.
(Go to DrugTalk.com for complete list)
Accutane
Aspirin
Benzoyl
Clindamycin
Differin
  Accutane
Aspirin
Benzoyl
Clindamycin
Differin




TOP THANKED CONTRIBUTORS



WhenItRains (10), ClearSkinRomy (6), MSNik (5), mmisty (5), jonnstar (3), poozers (3), Debaloo (2), MG098 (2), LitS917 (2), lisamariemoon (2)

Site Wide Totals

teteri66 (1180), MSJayhawk (1013), Apollo123 (909), Titchou (856), janewhite1 (823), Gabriel (763), ladybud (755), midwest1 (671), sammy64 (668), BlueSkies14 (607)



All times are GMT -7. The time now is 03:46 PM.



Site owned and operated by HealthBoards.com™
Terms of Use © 1998-2014 HealthBoards.com™ All rights reserved.
Do not copy or redistribute in any form!